Lady is having hallucinations or confusion associated with a UTI. Anyone else experience this?

Follow
Share

Hallucinations suddenly stopped prior to administering an antibiotic. I am wondering if anyone has had experiences with this problem ... the lady I care for is very spoiled and often manipulative. About 2 weeks ago she woke up in the wee hours on thurs. morning screaming hysterically, when I went in her room she said she was seeing people (but was more excited than afraid). She continued with this behavior for about 26 hours straight. I left at 5 am the next morning (Friday) to be with my daughter at the hospital, she was still displaying this behavior. By 5 pm when I got home, she had quit and never had another "hallucination". A urinalysis was done Friday afternoon, and it was positive for a uti, but she did not start her antibiotics until the following Monday (3 days later). I have had experience with elderly patients behavioral changes due to uti's, but have never seen them stop prior to the patient receiving the antibiotic. Thoughts, opinions or experiences, please anyone?

This question has been closed for answers. Ask a New Question.
7

Answers

Show:
To amychughes: Yes I have seen delirium begin after the antibiotic was given....the first time it happened to my Mom it was 3 days after antibiotic treatment in a hospital. The delirium lasted 2 days, first seeing things and people and flailing all night. She does not have dementia or Alzheimers. By the 3rd day it wore off and she slept and the 4th day it was pretty much over. This has happened 2x in the past 6 months and delirium from infection is very real and scary to witness. A nurse told me this can go on for a couple of months sometimes until it resolves! She didn't remember a thing from either episode, the second time also occurring in a hospital for 3 days with another UTI as she was originally in for osteomyelitis IV treatment. They can give a patient Halidol but sometimes it does not work well.
Helpful Answer (0)
Report

My mom is stage 4 pancreatic cancer. In the past 3-4 days she has displayed some confusion, weakness in her mobility. I want to get her to a Dr to be ck'd out for UTI, but she is insisting she is okay. Our GP has gone on Christmas break. Just waiting for a call back from oncology. I guess I will have to be the "bad"guy for insisting she go get ck'd out. Wish me luck
Helpful Answer (0)
Report

Jeanne must be right. Imagine, if the hallucinations continued until the infection was gone. Hospitalization in many instances would be required, and possibly a psych ward.
Helpful Answer (0)
Report

UTIs can definitely cause hallucinations as well as other symptoms of confusion. I'm not sure, though, that they would have to be consistent and present through the entire course of the infection. Seems to me they can come and go.

Many kinds of dementia also include hallucination. Infections and almost any kind of illness typically make the dementia symptoms worse. So the uti may have simply triggered dementia symptoms -- and they definitely come and go.

So, was she hallucinating because of the uti or because the uti worsened the dementia temporarily? And does it matter? The key is she was treated for the uti and presumably that is cleared up. If she hallucinated again with no infection present, that is likely to be the dementia and worth a call to the doctor who is treating the dementia.
Helpful Answer (0)
Report

This should be noted in her chart and the family alerted. She may need a neurological evaluation. While UTI's sometimes leave the patient confused, you say it got better prior to her receiving medication. That means she still had the UTI and there may be something else going on.

And being on hospice does not prevent a patient from receiving antibiotics. A UTI can be very uncomfortable, especially if it goes up into the kidneys. Hospice, if done correctly, will give medications that will help th patient to be more comfortable. Antibiotics should help get rid of the infection and make the patient more comfortable, and so it is allowed on hospice.

Please tell tennis woman's family about this episode and encourage further work-up by a neurologist, especially if it happens again.
Helpful Answer (1)
Report

My little lady that I was caring for who sadly passed away a few weeks ago, had a constant uti. There was no way she could NOT have had a uti. I talked frequently to the Hospice Nurse about antibiotics but it seemed no one would listen. I guess Hospice means it when they say they refuse to provide any treatment once a patient goes into Hospice but geesh, it is not like an antibiotic was going to save her life! I did my best to keep her clean and bathe her twice a day. I do not recall her ever having hallucinations during this particular time so as Pam stated, it may have been some other type of neurological issue and perhaps by the time you returned to your shift medications may have been administered to her.
Helpful Answer (0)
Report

Well, then it wasn't the UTI, but another neurological issue. In the time you were gone, perhaps she got some meds? Has the cause of her dementia been identified? Alzheimer's? Vascular? Lewy Bodies? There are many possibilities.
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.
Related
Questions